Antidepressants not linked to cardiovascular conditions
Commonly used antidepressants are not associated with an increased risk of cardiovascular conditions, in people under 65, according to a new study
Commonly used antidepressants are not associated with an increased risk of cardiovascular conditions, in people under 65, according to a new study.
In an observational study UK-based researchers looked at whether the use of serotonin reuptake inhibitors increased or decreased the risk of cardiovascular outcomes in people with depression.
They looked at associations between different antidepressant treatments and the rates of three cardiovascular outcomes for patients with depression.
The research, which is published in the British Medical Journal (BMJ), looked at 238,963 patients aged 20 to 64 who were diagnosed with depression between 2000 and 2011.
Researchers looked at the kind of antidepressants prescribed, including tricyclic and related antidepressants, selective serotonin inhibitors, and other types as well as the dosage and length of use.
They monitored instances of heart attacks, strokes or transient ischaemic attacks and arrhythmia and followed up the patients until 2012.
The amount of antidepressants issued in England had nearly doubled over a decade to 53 million prescriptions in 2013.
The authors, led by Carol Coupland, professor of medical statistics in primary care at the School of Medicine, Nottingham University, said there had been few observational studies of cardiovascular effects, which looked at associations with specific drugs.
Overall, researchers discovered no evidence that selective serotonin reuptake inhibitors are associated with an increased risk of arrhythmia, heart attacks or strokes or transient ischaemic attacks in patients with depression over a five-year period, or that citalopram is associated with a significantly increased risk of arrhythmia.
The authors cannot rule out the possibility of an increased risk of arrhythmia on patients taking high doses of citalopram, the most commonly prescribed drug in the study as only a small proportion of citalopram prescriptions were at low doses.
They recommend that high doses should not be prescribed, particularly for patients with risk factors.
In 2011 the US Food and Drug Administration and European Medicines Agency issued warnings about taking high dose of the drug.
The study found the risk of arrhythmia was significantly increased during the first month of taking tricyclic and related antidepressants.
There was also some indication of a reduced risk of myocardial infarction with selective serotonin reuptake inhibitors, particularly fluoxetine and an increased risk with lofepramine.
Absolute risk of heart attacks were six per 10,000 for selective serotonin reuptake inhibitors over year one, and four per 10,000 for fluoxetine compared with 10 per 10,000 for non use.
The authors said their findings were “reassuring in light of recent safety concerns about selective serotonin reuptake inhibitors”.